North Carolina, 2003Flash Flooding in North Carolina, September 18, 2003
September 18, 2003 · NWS MHX · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 18, 8:26 AM EST, 4 hours 34 minutes earlier.
Area forecast discussion, Sep 18, 8:26 AM EST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
926 AM EDT THU SEP 18 2003
ISABEL CONTS TO APPROACH CST THIS MORNING. STRONGEST WINDS SHLD
SPREAD OVER REGION NEXT FEW HOURS WITH LEADING OUTER BAND. SO FAR
RAINFALL AMOUNTS HAVE NOT BEEN EXTREME...AROUND 2 TO 2.5 INCH ALONG
CST. WILL CONT TO SEE GOOD DEAL OF RAIN AS HURRICANE MOVES ONSHORE
SO NO CHANGES TO FFA. OVERALL FEW CHANGES WITH HURRICANE CONDITIONS
EXPECTED THROUGH MOST OF THE AFTN. UPDATED EARLIER FOR TORNADO WATCH
AND WL PROB NOT UPDATE AGAIN.
MARINE: NO MJR CHNGS AS WINDS CONT TO INCRS ALONG THE CST WITH
ISABEL APPROACHING...SHLD SEE HURRICANE FORCE WINDS DVLP NEXT FEW
HOURS ALONG THE CST.
.MHX...HURRICANE WARNING COASTAL AREAS.
...INLAND HURRICANE WIND WARNING INLAND COUNTIES THIS AFTERNOON
AND EVENING.
...FLOOD WATCH ALL ZONES THIS AFTERNOON AND EVENING.
...TORNADO WATCH UNTIL 8 PM...
RFHazardous weather outlook, Sep 18, 4:46 AM EST, 8 hours 14 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-181145-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
546 AM EDT THU SEP 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY
HURRICANE CONDITIONS WILL BE SEEN OVER EASTERN NORTH CAROLINA THORUGH
THIS EVENING. PLEASE REFER TO THE LATEST ADVISORY ON HURRICANE ISABEL
FROM THE NATIONAL HURRICANE CENTER ALONG WITH HURRICANE LOCAL
STATEMENTS...A FLASH FLOOD WATCH...AND AN INLAND HURRICANE WIND
WARNING ISSUED BY THIS OFFICE. ISOLATED TORNADOS WILL BE POSSIBLE AS
WELL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY.
JBM
Flash Flood, Carteret
- When
- September 18, 1:00 PM EST to 3:00 PM EST
- Where
- Carteret County, Newport
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 34.864, -76.532 (the zone’s center; the record gives no point)
The Time Warner Cable office was flooded with several feet of water in the parking lot.
Flash Flood, Craven
- When
- September 18, 1:15 PM EST to 3:30 PM EST
- Where
- Craven County, Havelock
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 35.117, -77.083 (the zone’s center; the record gives no point)
The Pine Villa Apartments were flooded with several feet of water in the parking lot.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Maryland, September 18 to 19, 20031 death · 200 injured · $531 million · 8 events
- Flash Flooding and Flooding in Virginia, September 18 to 21, 200370 injured · $39 million · 50 kt wind · 42 events
- Tropical Storm in Virginia, September 18 to 19, 20033 deaths · $52 million · 18 events
- Hurricane in Virginia, September 18 to 19, 20032 deaths · $517 million · 19 events
- Tropical Storm and Storm Surge in New Jersey, September 18 to 20, 20032 deaths · $8.0 million · 50 kt wind · 36 events
- Hurricane in Virginia, September 18 to 19, 20032 deaths · $9.7 million · 6 events
- Tropical Storm in Virginia, September 18 to 19, 200329 injured · $55 million · 5 events
- Hurricane in North Carolina, September 18 to 19, 20031 death · $17 million · 7 events
- Hurricane in North Carolina, September 18, 20031 death · $7.3 million · 13 events
- Tropical Storm in District of Columbia, September 18 to 19, 2003$125 million · 1 event
- Tropical Storm and Storm Surge in Maryland, September 18 to 19, 2003$50 million · 50 kt wind · 15 events
- Storm Surge and Flash Flood in Pennsylvania, September 18 to 19, 20031 injured · $32 million · 52 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337074, 5337075.